Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

July 16, 2020Grant County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 16, 2020, 11:21 PM CDT for Grant County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 11:21 PM CDT (04:21 UTC)
Expired
Jul 17, 2020, 12:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

County Grant County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS83 KDDC 170421
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Thu Jul 16 2020
 
KSZ062-063-075-076-170500-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1121 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097
TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134 

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:16 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 11:16 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1116 PM CDT Thu Jul 16 2020

...Updated Aviation...

.UPDATE...
Issued at 652 PM CDT Thu Jul 16 2020

Convective activity in eastern CO has struggled to mature over the
last several hours with the exception of one cluster of sub-severe
thunderstorms that has formed in far southeast CO/northeast NM.
This cluster is expected to continue moving northeast and enter
the western KS counties in the next 1-2 hours. Most CAMs kill this
convection shortly after it enters KS, but some indicate potential
for a weak cluster/MCS to propagate ENE just N of U.S. Highway 50
in the 03-09Z time frame. Given modest low level and deep layer
shear, severe weather is not expected. However, MLCAPE of
1000-2000 J/Kg could support small hail and locally heavy
rainfall. Gusty winds are possible as well owing to pressure
perturbations within the outflow.

&&

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Jul 16 2020

The mid level temperatures  are not as capped as recent days, +12C at
700 mb this on the Dodge City sounding. There is still very
noticeable variability in the CAMs output. In particular the the NMM
drives the late afternoon isolated eastern Colorado activity
northeast into west central Kansas counties ( Syracuse-Scott City to
Hays by midnight). By contrast the other HiRES model core clear, as
well as the HRRR clearly struggles with convective initiation
altogether n Kansas and allows the Co afternoon convection to decay
before it reaches our area of concern.

The moist dew points will keep temperatures mild overnight. Even to
coolest solutions keep the higher elevation far western counties no
cooler than the upper 60s overnight.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Jul 16 2020

The atmosphere should still be conditionally unstable on Friday.
However as the day goes foreword, a dryline will develop out of the
southwest, dropping surface dew points into the 40s in the west,
relegating 60s dew points to the easternmost counties. Of the most
aggressive recent solutions in terms of convective development , the
NMM develops a cluster of storms in the evening, hinting at the area
of best boundary layer theta-e convergence.  That might be a
isolated occurrence in the mid evening as there is not forcing or
reason for storms to be sustained. Saturday looks hot and dry and
potential  breezy. The ECMWF shows a synoptic scale mid level trough
dropping southeast over the northern Rockies Sunday as the  northern
Plains airmass is shifted farther south, setting up a zone of
moisture pooling and upslope flow from the mid Mississippi valley
into the central High Plains.  This will bring the return of chances
for convection from Sunday night through early Tuesday, as well as a
slight break in the hot temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CDT Thu Jul 16 2020

VFR flight conditions are expected this TAF period for all
terminals. A few weak thunderstorms have been noted over the last
hour or so over Stanton and Grant counties heading toward GCK and
HYS, however confidence is low these storms will impact those
terminals. Friday morning winds will increase out of the southwest
and later combine with the nocturnal low level jet to produce
strong low level shear across all terminals after 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 101  76 103 /  10   0  10   0
GCK  70 101  72 102 /  20   0  10  10
EHA  68  99  71 100 /  20  10  20   0
LBL  70 103  74 103 /   0   0  10   0
HYS  70  98  75 100 /  20   0  10   0
P28  73 102  77 103 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Springer
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 16, 2:35 AM CDT, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
235 AM CDT Thu Jul 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
235 AM CDT Thu Jul 16 2020 /135 AM MDT Thu Jul 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected this afternoon and evening.
Coverage will be limited. Thunderstorms are most likely across the
southwest counties, south and west of Dodge City Thursday evening,
where some marginally severe wind and hail are possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Hot and dry afternoons are expected Friday and Saturday, with the
hottest temperatures expected on Saturday. Scattered thunderstorms
are expected to return Sunday and Monday afternoon/evening, but
organized severe weather is not expected.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jul 16, 11:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Thu Jul 16 2020

KSZ084-085-170500-
Stevens KS-Morton KS-
1120 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 14 miles southwest of Elkhart, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 10204 3736 10203 3708 10150 3699 10161
      3699 10204
TIME...MOT...LOC 0420Z 224DEG 25KT 3688 10211

TURNER
Special weather statement, Jul 16, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Thu Jul 16 2020

KSZ062-063-075-076-170500-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1121 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097
TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:20 PM CDTSpecial Weather StatementDDCMorton40 min
Jul 17, 12:00 AM CDTSpecial Weather StatementDDCMorton, Stevens30 min
Jul 17, 12:25 AM CDTSpecial Weather StatementDDCGrant, Stevens65 min
Jul 17, 12:48 AM CDTSpecial Weather StatementDDCFinney, Kearny42 min
Jul 17, 1:21 AM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny39 min
Jul 17, 1:55 AM CDTSpecial Weather StatementDDCFinney, Gray, Haskell50 min
Jul 17, 2:34 AM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman, Ness41 min
Jul 17, 3:05 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Ness40 min
Jul 17, 3:12 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche17 hr
Jul 17, 3:39 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford51 min
Jul 17, 4:36 AM CDTSpecial Weather StatementDDCStafford24 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.